Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 111, NWS Grand Forks, ND

July 25, 2006Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2006, 7:02 PM CDT for Wilkin County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2006, 7:02 PM CDT (00:02 UTC)
Expired
Jul 25, 2006, 7:30 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wilkin County, MN

The radar

The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:06 PM CDTHAIL 0.754 W Campbell, MNALSO ESTIMATED WINDS TO 50-60 MPH. CROPS HEAVILY DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 260003
SVRFGF
MNC167-260030-
/O.NEW.KFGF.SV.W.0111.060726T0002Z-060726T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
702 PM CDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 730 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES NORTH OF TENNEY...OR 14 MILES SOUTHEAST
  OF WAHPETON...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NASHUA AT 715 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4620 9647 4612 9657 4601 9657 4602 9629
      4615 9628

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 260010
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 PM CDT TUE JUL 25 2006

MNC167-260030-
/O.CON.KFGF.SV.W.0111.000000T0000Z-060726T0030Z/
WILKIN MN-
710 PM CDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT 
FOR SOUTHERN WILKIN COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
SOUTHWEST OF CAMPBELL...OR 16 MILES SOUTHEAST OF WAHPETON...MOVING TO
THE SOUTHEAST AT 25 MPH. DIME SIZE HAIL WAS REPORTED 4 MILES WEST OF 
CAMPBELL AT 706 PM CDT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NASHUA BY 715 PM CDT

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4620 9647 4612 9657 4602 9657 4602 9627
      4615 9627

$$

HOPPES
000 
WWUS53 KFGF 260029
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
729 PM CDT TUE JUL 25 2006

MNC167-260039-
/O.EXP.KFGF.SV.W.0111.000000T0000Z-060726T0030Z/
WILKIN MN-
729 PM CDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY
EXPIRES AT 730 PM CDT...

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR NASHUA...OR 20 MILES SOUTHWEST OF FERGUS
FALLS...MOVING TO THE SOUTHEAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 730 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4620 9647 4612 9657 4602 9657 4602 9627
      4615 9627

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:06 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 25, 2:06 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
206 PM CDT TUE JUL 25 2006

.SHORT TERM (THRU FRI)...A WEAK SFC TROUGH CURRENTLY SITUATED N-S
JUST WEST OF THE VALLEY WILL DRIFT SOUTH AND EAST OVERNIGHT. AS A
POTENT SHORTWAVE DIVES SOUTH OUT OF MANITOBA...SCATTERED
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON AND EVENING. WITH SUCH A WEAK SFC PATTERN...THE STORMS
WILL BE DRIVEN BY UPPER LEVEL DYNAMICS AS STEEP LAPSE RATES ABOVE
7C/KM ALONG WITH STRONG SFC HEATING AHEAD OF THE FRONT CONTRIBUTES
TO INCREASING INSTABILITY. THUNDERSTORMS ARE ALREADY FORMING A
LINE JUST WEST OF THE SFC TROUGH AND THIS LINE SHOULD ADVANCE
SOUTH AND EAST. THE POTENTIAL EXISTS FOR ISOLATED LARGE HAIL...BUT
FREEZING LEVELS AOA 14KFT WILL MAKE LARGE HAIL GENERATION TOUGH. A
FEW HIGH WIND GUSTS ARE ARE A POSSIBILITY AS THE SUB-CLOUD LAYER
IS DRY COMPARED TO JUST OFF THE SFC.

ONCE THE FRONT MOVES THROUGH WED AM...HIGH PRESSURE MAKES A BRIEF
APPEARANCE WITH SLIGHTLY COOLER TEMPS. LOW PRESSURE OFF TO THE
WEST ORGANIZES ONCE AGAIN ON THURS ALLOWING SOUTHERLY WINDS AND
WARMER TEMPS TO RETURN. ANOTHER WEAK FRONT PASSES LATE THURS AS
THE MAIN LOW PRESSURE SYSTEM TRACKS ACROSS SOUTHERN CANADA. A FEW
DECAYING SHOWERS OR STORMS MAY DRIFT INTO THE VALLEY FROM THE WEST
EARLY THURS...WITH ISOLATED STORMS A POSSIBILITY ALONG THE FRONT THURS
AFTERNOON. SINCE MOST OF THE DYNAMICS WILL REMAIN WITH THE MAIN
LOW NORTH OF THE BORDER...STORMS SHOULD BE FEW AND FAR BETWEEN.

HIGH PRESSURE MAKES ANOTHER APPEARANCE BEHIND THE FRONT ON FRIDAY
USHERING IN COOLER AIR FOR A BRIEF PERIOD...ESPECIALLY ALONG THE
INTERNATIONAL BORDER.

.LONG TERM (SAT THRU TUES)...INTRODUCED SLIGHT CHANCE FOR THUNDERSTORMS
ON SATURDAY NIGHT THRU SUNDAY EARLY MORNING BASED ON GSF40 AND
EUROPEAN MODEL CONSISTENCY AND PROGNOSTIC SURFACE FEATURES. THIS
MESHES WELL WITH SOUTHERN AND EASTERN WFOS THINKING. OTRW LITTLE
CHANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JCA/MML
Hazardous weather outlook, Jul 25, 6:07 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT TUE JUL 25 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG OVER THE AREA WILL BURN OFF BY MID-MORNING.
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE DEVILS LAKE BASIN EARLY
THIS EVENING AND THEN PROCEED TO SPREAD TO THE EAST OVERNIGHT. THESE
THUNDERSTORMS WILL REMAIN UNDER SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ADDITIONAL CHANCES FOR THUNDERSTORMS ON THURSDAY. THE
CHANCE OF THUNDERSTORMS WILL SHIFT TO EAST OF THE RED RIVER VALLEY
BY NOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY EVENING INTO
THE EARLY MORNING HOURS ON SUNDAY. SCATTERED THUNDERSTORMS ARE ALSO
FORECASTED TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANITICIPATED.

AYD/BERG

In the hours before

Local storm report, Jul 25, 4:31 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
431 PM CDT TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 NE ARTHUR             47.13N 97.17W
07/25/2006  E0.88 INCH       CASS               ND   PUBLIC

&&

DRIDDLE
Local storm report, Jul 25, 5:03 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
503 PM CDT TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     THOMPSON                47.78N 97.11W
07/25/2006                   GRAND FORKS        ND   EMERGENCY MNGR

            LARGE TREES DOWN

&&

DRIDDLE
Local storm report, Jul 25, 5:12 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
512 PM CDT TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     WEST FARGO              46.87N 96.90W
07/25/2006  E60 MPH          CASS               ND   PUBLIC

&&

DRIDDLE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.